Q. I was put on Cymbalta to stop hot flashes from menopause. When I switched doctors, my new physician was angry that I had been put on an antidepressant for hot flashes and put me on hormones instead.

I am now trying to stop taking Cymbalta. The dosage was reduced for several months. Then I took a pill every other day for months. I have not taken any for over two weeks and my life is a living hell.

I cannot turn around without falling over from dizziness. I cannot go up or down stairs without falling. Running or exercising is out of the question. No one told me that this would happen. How much longer will these dizzy spells continue? Is there anything I can do to stop them?

A. Cymbalta is not the only antidepressant that can cause trouble upon discontinuation. Doctors don’t always warn patients about the possibility of withdrawal symptoms (dizziness, difficulty concentrating, sweating, anxiety, insomnia or electric shock-like sensations) when they prescribe such medicines.

Another reader related this: “I am experiencing the ‘brain shivers’ of Effexor withdrawal. I reduced the dosage from 75 mg to 37.5 mg and had been on that dose for a month. I have been off for about a week and I have constant brain shivers. Is there anything that can help lessen these odd side effects?”

We don’t know of any good way to diminish the uncomfortable side effects resulting from withdrawal except to take it even more slowly.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Dani
    Reply

    Bc I am so relieved I read your post, I am having the exact same feelings and it won’t go away. I get dizzy and it seems to go down after a while but until then my stomach feels queasy – great word for it – and I try my hardest not to puke because I’ve already puked my lungs out. Once it eventually goes away and I feel like I can get up, it comes back. Acid reflux doesn’t help at all and I’m scared just to burp or cough too hard.
    I went to my family dr. on July 8 complaining about severe fatigue and I told her I think it might be from my antidepressant Pristiq (I took it at night time which she told me to), so what she told me was to STOP TAKING IT and there would be no withdrawal as long as I continue to take my other antidepressant, Wellbutrin (in the morning) and I should take two pills instead of 1, and to follow up in 2 weeks. I thought about this and it did not make sense to me, that even if I am taking twice the dose of wellbutrin I will still go through withdrawal because they’re different pills that do different things because they have different chemicals in them.
    So I tried whatever I could to stop feeling tired all the time (Going to bed early and eating well, staying active) but the fatigue just got worse. So I went back to my family doctor to ask for a note to give my work saying I need a week off to figure this out and I had to BEG my doctor because she was pissed that I didn’t do what she told me to and she felt ‘ashamed’ to write me a note, and she told me to stop taking Pristiq that night and I will NOT GO THROUGH WITHDRAWAL (I’m using caps to show my anger toward my doctor and to emphasize that she was very persistent and clear about this).
    So over the past 14 days I’ve had the bugs crawling all over me sensation, irritability, dizziness, anxiety, depression, a few minutes of suicidal thoughts but it went away, horrible brain zaps, nausea, disconnection/confusion and bad vertigo. A good way to describe the vertigo is feeling like I am spinning and very dizziness, and then there’s feeling like I have googly eyes, anytime I move my eyes they seem to bounce and move involuntarily after, and I felt like a bobblebead by the way my head would go up and down, like a motion sickness feeling or seasick feeling. I can not wait to stop feeling like I’m in hell and when my doctor is back from vacation sk I can tell her how wonderful this is.

  2. Bc
    Reply

    So strange as the brain zaps aren’t like zaps at all for me. I’m definitely getting them but for me they feel like tiny fainting or dizzy spells that last for a few seconds, make my body feel weak, my heart flutter and my stomach queasy. It seems to happen more when I turn my head, even slightly. It got so bad and so frequent that I told my husband I think there’s something wrong with my brain, like a tumour and that I need an MRI air brain scan. It’s been a couple if weeks and if anything seem to be getting worse and not tapering off. I went cold turkey on lexapro and this happened to me. I had only been on it a couple of months and at low dose.

  3. SarahJ
    Reply

    I had been on Citalopram for over 2 years for OCD and excessive rage, I have to say it was like a magic pill for me, I had a rather weird first 48 hours when I experienced MDMA like effects, yawns, sweats, nausea, blurred vision and slight euphoric heady feeling… not a nice feeling but bearable for 48hours. This medication kept me on this planet and my marriage safe but now I do not have the people in my life causing me to obsess and get angry I wanted to stop and get my libido back, as sadly Citlaopram for me completely killed my sex drive.
    I dropped from 30mg a day down to 20 , then 10 after a week on the first drop and now I’m not taking any 2 weeks later. The side effects of what I call the “Buzzes and heebee jee bees” have been really bad I get repeated buzzes sometimes 5/6 after another in bouts 3/4 times a day, I also have constant ringing/tinnitus and after not really having any emotion for 2 years I now have buckets loads that show up for no reason, especially tears.
    Still no sex drive though and I’m also having weird thoughts and skin crawling too, generally not very nice but I’m telling myself it’s the withdrawal and sticking it out, I will definitely try omega 3 oil and report back as I have read these symptoms may last for months as I was on Citalopram for a fair while.
    I am still really happy in myself and my hubby is on wife watch to ensure I do not drop back into mania (I am a manic depressive) and he has promised to tell me when I’m showing any of my old behaviours, I do think Valium would help but I do not need to be addicted to something else instead. I am still hoping to be back to my old self by Christmas and not back on Citalopram, although I would not have a seconds thought about returning to using it as I had read the enclosed leaflet re side effects and was prepared for a lot worse than I experienced.
    Good luck everyone keep chatting.

  4. Nikki
    Reply

    I have been on Pristiq 50 for 4 – 5 months and recently upped it to 100mgs, I discovered I had become dependent on it so I pulled off cold turkey on monday… it’s not thursday and this week has been HELL! Brain zaps galore, move my eyes ZAP walk around ZAPPITY ZAP ZAP, turn my head ZAP! Awful awful awful!
    Please consider if you REALLY need this drug, the after effects are just awful :(
    I have heard the zaps last a week or two, which is amazing (read: sarcasm) as I am in my final semester of university :(

  5. djsmed
    Reply

    The brain zaps are common when starting or stopping any SSRI (at least in my experience). I have been on 40mg of Viibryid since Nov 2011. It has been great except for the fact that, if I am even 1-2hrs late taking my daily dose, I itch like crazy.

  6. Same Here
    Reply

    I have the same thing EXACTLY. If I missed AD doses it happened, and now that I have been reducing the dose to get off the AD med, it’s worse. One thing that I have determined is that my symptoms, while seemingly random, are actually almost directly related to my eyes and eye movement. If I turn my head to focus on an object I immediately get the “sensation” of these extremely brief and rapid events (exactly as you have described) but I have discovered that if I close my eyes they immediately stop! Open my eyes… start again. Close them, it stops!
    My events are worse when I turn my head and look up… but if I close my eyes, even in this position (when the worst and most sustained events occur) it stops instantly! As soon as I open my eyes and they begin to focus on any object.. it starts again. Not sure if it’s relevant to anyone else, but give it a try during your next event and see if it’s the same for you. Maybe I’m not crazy after all… (also had a low grade “hum” in my left ear for MONTHS while on the AD med. WOULD NOT GO AWAY. Almost drove me insane. Weaning off of AD med… “sound” is GONE. Thank GOD.)

  7. ryan
    Reply

    If you haven’t seen the comments already, do try taking fish oil pills!!! I had the exact sane thing happen to me both when I tried stopping Zoloft cold turkey and when I tried tapering off. The brain shivers were horrible. I began taking fish oil pills which made them go away after the third or fourth day of taking them. Saved my sanity! Try it out.

  8. JKN
    Reply

    I just stopped taking 200 mg zoloft cold turkey after 4 years and I have been having these brain shiver things about 100 times a day. They are driving me insane :( it is mostly in my head and sometimes all through my legs. It feels like I’m paralyzed for a second and I don’t know hot to get these things to stop. -_- it sucks when I’m driving.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.